MAUDE Adverse Event Report: SMITH & NEPHEW, INC. INTERTAN 10S 10MM X 18CM 130D; NAIL, FIXATION, BONE

SMITH & NEPHEW, INC. INTERTAN 10S 10MM X 18CM 130D; NAIL, FIXATION, BONE
Catalog Number 71675384
Medical Device Problem Codes Failure to Align (2522); Material Twisted/Bent (2981)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/01/2026
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).This complaint was opened by smith+nephew to document a product problem associated with a smith+nephew device.The reported problem relates to known risks with the device itself or with its use that are appropriately documented in our risk files.Smith+nephew will continue to monitor trends in accordance with our post-market surveillance process and take necessary action as required if anticipated severity and/or occurrence rates are exceeded.Smith+nephew has no reason to suspect that the product failed to meet any specifications at the time of manufacture.Based on our review of all currently available information, we are unable to identify a definitive root cause.However, as the use of our product cannot be excluded as a potential cause or contributory factor to the reported issue, we are submitting this report in accordance with applicable regulations.If additional investigative findings or information becomes available that alters the conclusions of this report, a follow-up report will be submitted as required.
 
Event or Problem Description
It was reported that, during an internal fixation surgery, one (1) intertan 10s 10mm x 18cm 130d as opened and inserted successfully.However, during the locking phase, the leg screw repeatedly hit the reported device, causing bending and stripping.The reported device was removed and tested outside the patient with the screws and anti rotation sleeve.Although it appeared functional externally, the screw continued to hit the reported device.The implant was then changed to a 125 degree, 10 mm × 18 cm nail, after which the procedure was completed successfully without further complications.The procedure was resumed, after a significant delay, using a similar s+n back up.The procedure required additional anesthesia.No further complications were reported.
 
Additional Manufacturer Narrative
H6, h11: the device was not returned for evaluation; therefore, a device analysis could not be performed.However, the clinical/medical investigation concluded that, the fluoroscopic images appear to show the targeting in the most superior aspect of the proximal lag screw hole as well the introduction angle doesn¿t appear consistent with the lag screw hole which would support the complaint.The explanted nail shows scratches/deformation of the proximal lag screw hole likely from attempted lag screw targeting/implantation, as well as the proximal nail end, likely due to extraction.The instructions for use for trigen¿ intertan¿ nail system reveals that it is the healthcare professional¿s responsibility to be familiar with the appropriate surgical techniques prior to use of this device proper surgical technique and implant selection are essential to a successful outcome.The surgical technique includes specific recommendations from assembly to implantation and notes to confirm the nail and drill guide handle are securely connected after definitively seating the nail as hammering can loosen the guide bolt.Nail assembly notes that an incorrectly attached nail will not target.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no evidence to conclude that the product failed to meet any specifications at the time of manufacture.Factors that could contribute to the reported event include surgical technique used, size selected or user/procedural variance.Based on this investigation, the need for corrective action is not indicated.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
INTERTAN 10S 10MM X 18CM 130D
Common Device Name
NAIL, FIXATION, BONE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
1450 brooks rd.
memphis, TN 38116
5123913905
MDR Report Key24177296
Report Number1020279-2026-00100
Device Sequence Number10065711
Product Code JDS
UDI-Device Identifier00885556105740
UDI-Public885556105740
Combination Product (Y/N)N
Initial Reporter CountrySF
PMA/510(K) Number
K241804
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 02/24/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number71675384
Device Lot Number25EM09315
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/02/2026
Supplement Date Received by Manufacturer02/19/2026
Initial Report FDA Received Date01/26/2026
Supplement Report FDA Received Date02/24/2026
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured04/23/2025
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown